Virginia, 2023Damaging Winds in Virginia, July 6, 2023
July 6, 2023 · NWS LWX · 3 events in 2 counties and zones
Unstable air along a pressure trough well ahead of a cold front over the Ohio River Valley sparked scattered thunderstorms during the afternoon and evening hours. Localized wind damage was reported in northern Maryland, and a considerably severe thunderstorm affected parts of the central Shenandoah Valley in Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $108,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unstable air along a pressure trough well ahead of a cold front over the Ohio River Valley sparked scattered thunderstorms during the afternoon and evening hours. Localized wind damage was reported in northern Maryland, and a considerably severe thunderstorm affected parts of the central Shenandoah Valley in Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 7:31 PM EST, 18 minutes earlier.
Area forecast discussion, Jul 6, 7:31 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
831 PM EDT Thu Jul 6 2023
.SYNOPSIS...
Large scale troughing will build to the north and west of the
region this weekend, then persist through early next week
leading to unsettled conditions.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of mid evening, a few clusters of showers and thunderstorms
lingered across the area: (1) west of Hagerstown MD, and (2)
near Shenandoah Mountain into the central Shenandoah Valley.
Brief heavy downpours and lightning strikes look to be the main
threats as nocturnal stability begins to build, but a brief
flare up of heavier rain or gusty winds can't be ruled out.
Any thunderstorms should quickly dissipate late this evening
with further loss of surface heating, leading to dry conditions
overnight. Patchy fog may form in spots overnight, especially
in locations that received rain this afternoon.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Large scale troughing will build to our north and west later
tomorrow into this weekend. A disturbance will rotate through
this broader trough toward the eastern Great Lakes tomorrow.
We'll find ourselves located within the right entrance region
of an upper level jet streak associated with this feature. This
jet entrance region, along with a weak surface trough should
provide more organization to the thunderstorm development
tomorrow. Storms are expected to form within the aforementioned
surface trough in the vicinity of I-81 early tomorrow afternoon,
and slowly progress eastward toward I-95 through the afternoon
and early evening hours. Although there will be a bit more
organization with around 10-15 knots of westerly flow in the
mid- levels, outflow boundary collisions may still play a role
in the convective evolutions as storms drift toward the east.
Instability will be a bit higher compared to today, with around
1500-2000 J/kg of MLCAPE present. As a result, storms tomorrow
afternoon will be a bit stronger, and some instances of gusty
winds may be possible along with these storms. With the greater
storm organization, stronger large scale forcing for ascent, and
slightly higher precipitable water values, the threat for
flooding also appears to be higher. We currently have a Marginal
Risk for excessive rainfall from WPC across much of our area.
Thunderstorm activity is once again expected to dissipate
shortly after dark, with areas of patchy fog possible
overnight.
Additional thunderstorms will be possible again on Saturday as
another disturbance rotates through the broad trough off to our
north and west. Highs on Saturday will be in the upper 80s to
near 90.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
On Sunday, a surface low pressure system may begin to form near or
over the forecast area. Precipitation chances definitely increase
throughout the day with abundant moisture nearby. Instability and
shear look favorable but there may be cloud debris that could keep
the severe thunderstorm potential down and mainly lead to a flooding
threat for the most part. The low location and intensity will help
steer the potential hazards so further monitoring is needed ahead of
the system.
By Monday, the system should be further south and east with the
associated cold front crossing the area. Depending on the frontal
location will dictate potential impacts to the region. For the
middle of the week, frontal forcing weakens and typical summertime
shower and thunderstorm chances continue but intensity will likely
be below severe potential at this point. Mostly dry conditions are
expected at this point for that period. Highs will be in the 80s to
low 90s for the lower elevations throughout the period with 70s for
the mountains and higher terrain. Overnight lows will be in the 50s
and 60s.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Prevailing VFR conditions are expected through Saturday.
However, thunderstorms appear possible each afternoon,
potentially leading to temporary restrictions. Winds will be
relatively light out of the south outside of thunderstorms, with
brief stronger winds driven by thunderstorms and thunderstorm
outflows.
VCTS will be likely Sunday with numerous showers and
thunderstorms expected for the terminals. Slightly lower chances
for showers and thunderstorms but a cold front's position will
control the uncertainty for hazards. Sub-VFR conditions will
brief but possible for the end of the weekend and into early
next week.
&&
.MARINE...
Prevailing light south to southeasterly winds are expected over
the waters through Saturday. Showers and thunderstorms appear
possible each day through Saturday, with the greatest coverage
in the afternoon hours. SMWs may be needed at times in
association with these thunderstorms.
SCA's will be possible Sunday and Monday with a tighter pressure
gradient. Special Marine Warnings may be needed Sun/Mon for any
thunderstorms that cross the waters.
&&
.TIDES/COASTAL FLOODING...
A light onshore to south flow is most likely through the end of the
week. This will cause elevated water levels around times of high
tide. The most likely scenario is for many areas to reach action
stages. However, minor tidal flooding cannot be ruled out,
especially at sensitive locations like Straits Point, Annapolis, and
DC SW Waterfront.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...DHOF/KJP
NEAR TERM...DHOF/KJP
SHORT TERM...KJP
LONG TERM...ADM
AVIATION...DHOF/KJP/ADM
MARINE...DHOF/KJP/ADM
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jul 6, 6:09 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
709 PM EDT Thu Jul 6 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-072315-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
709 PM EDT Thu Jul 6 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Thunderstorms will be capable of producing locally heavy rainfall
through this evening, which could cause an isolated instance of
flooding, mainly in sensitive urban and suburban areas.
Additionally, there may be an isolated severe thunderstorm or two
this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon into Sunday night, which could cause scattered
instances of flooding or flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-072315-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
709 PM EDT Thu Jul 6 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Thunderstorms will be capable of producing locally heavy rainfall
this evening, which could cause an isolated instance of flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon into Sunday night, which could cause scattered
instances of flooding or flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-072315-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
709 PM EDT Thu Jul 6 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon, which could cause isolated instances of
flooding or flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 6, 4:04 PM EST, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
504 PM EDT Thu Jul 06 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Dmg 3 N Watersville 39.40N 77.10W
07/06/2023 Carroll MD Trained Spotter
Several trees and branches blew down near Watersville,
including near the intersection of Flag Marsh Road and
Watersville Road, Watersville Road and Gillis Falls
Road, and Gillis Falls Road and John Pickett Road.
&&
Event Number LWX2301322
DHThunderstorm Wind, Rockingham
- When
- July 6, 7:49 PM EST
- Where
- Rockingham County, 0.17 mi S of Bridgewater
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.377, -78.970
There were several reports of trees, tree limbs and wires blown down in Bridgewater, including on East College Street, and in the 200 block of Tiffany Drive.
Thunderstorm Wind, Rockingham
- When
- July 6, 7:50 PM EST
- Where
- Rockingham County, 0.89 mi SW of Mt Crawford
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 38.360, -78.940
Dozens of trees blew down and the roof of a barn partially blew off in Mount Crawford.
Thunderstorm Wind, Albemarle
- When
- July 6, 9:27 PM EST
- Where
- Albemarle County, 0.53 mi E of White Hall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.120, -78.660
A few trees blew down in western Albemarle County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 10, 202326 deaths · 19 events
- Heat in Florida, July 6, 20231 death · 1 event
- Flash Flooding and Damaging Winds in Arkansas, July 6 to 7, 2023$40,000 · 5 events
- Damaging Winds in Pennsylvania, July 6, 2023$38,000 · 52 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 6, 2023$20,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 6 to 10, 202316 events
- Heat in New York, July 6, 202315 events
- Tornadoes and Hail in Colorado, July 6, 20234 in hail · 10 events
- Heat in Maine, July 6, 20239 events
- Hail and Damaging Winds in Wyoming, July 6, 20232 in hail · 9 events
- Marine Thunderstorm Winds in Lake Erie, July 6, 20236 events
- Hail and High Wind in Wyoming, July 6, 20231.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107674, 1107675, 1107676.